This material must not be used for commercial purposes, or in any hospital or medical facility. Failure to comply may result in legal action.
WHAT YOU NEED TO KNOW:
Serotonin syndrome is a drug reaction that is caused by high levels of serotonin in your body. A severe reaction can be life-threatening. Drugs that affect serotonin levels, interactions between 2 or more drugs, and drug overdoses increase your risk. Even when used as directed, prescription drugs to treat depression, seizures, migraines, pain, vomiting, and Parkinson disease can lead to serotonin syndrome. St John's wort, cocaine, ecstasy, and cough syrup that contains dextromethorphan may also cause it.
Follow up with your healthcare provider as directed:
Write down your questions so you remember to ask them during your visits.
Prevent serotonin syndrome:
Ask your healthcare provider before you take any prescription or over-the-counter drugs. Tell him the names of all the medicines you take.
Contact your healthcare provider if:
- You have muscle or spasms.
- Your heart is racing.
- You are restless or sweating for no reason.
Return to the emergency department if:
- You have a seizure.
- You are agitated or confused.
- You are drowsy or you faint.
- You are shivering or have a fever of more than 104°F (40°C).
- You have fast breathing or shortness of breath.
© Copyright IBM Corporation 2018 Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or IBM Watson Health
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.